Alert archive / Washington / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Jul 2, 2023, 2:15 PM PDT for 4 counties in Washington. It took effect at Jul 3, 2023, 10:00 AM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2023, 2:15 PM PDT (21:15 UTC)
- In effect from
- Jul 3, 2023, 10:00 AM PDT
- Expired
- Jul 3, 2023, 9:42 PM PDT
- In force
- 12 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Douglas County, WA, Grant County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 130 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2624 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WWUS86 KOTX 022115 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 215 PM PDT Sun Jul 2 2023 ...Gusty north winds and very dry conditions Monday... Breezy and gusty north winds Monday through the Okanogan Valley and into the Waterville Plateau will result in elevated to critical fire weather conditions. Rapid spread of new fires is likely. WAZ703-706-031500- /O.UPG.KOTX.FW.A.0002.230703T1700Z-230704T0600Z/ /O.NEW.KOTX.FW.W.0002.230703T1700Z-230704T0600Z/ Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706)- 215 PM PDT Sun Jul 2 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 11 PM PDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY AND WATERVILLE PLATEAU... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 11 PM PDT Monday. The Fire Weather Watch is no longer in effect. * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703) and Fire Weather Zone 706 Waterville Plateau (Zone 706). * Winds: North 15 to 25 mph with gusts up to 35 mph. Local gusts to 40 mph. * Relative Humidities: 10 to 20 percent. * Impacts: Rapid fire spread with any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
699 WWUS86 KOTX 030212 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 712 PM PDT Sun Jul 2 2023 ...Gusty north winds and very dry conditions Monday... Very dry conditions with combine with breezy to gusty northerly winds on Monday through the Okanogan Valley, Waterville Plateau, and Western Columbia Basin. New fire starts will have the potential to spread rapidly. WAZ707-031530- /O.EXA.KOTX.FW.W.0002.230703T1700Z-230704T0600Z/ Western Columbia Basin (Zone 707)- 712 PM PDT Sun Jul 2 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 11 PM PDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN COLUMBIA BASIN... The National Weather Service in Spokane has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 11 PM PDT Monday. * Affected Area: Fire Weather Zone 707 Western Columbia Basin (Zone 707). * Winds: North 12 to 20 mph with gusts up to 30 mph. * Relative Humidities: 7 to 15 percent. * Impacts: Rapid fire spread with any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ703-706-031530- /O.CON.KOTX.FW.W.0002.230703T1700Z-230704T0600Z/ Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706)- 712 PM PDT Sun Jul 2 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 11 PM PDT MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY AND WATERVILLE PLATEAU... * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703) and Fire Weather Zone 706 Waterville Plateau (Zone 706). * Winds: North 15 to 25 mph with gusts up to 35 mph. Local gusts to 40 mph. * Relative Humidities: 10 to 20 percent. * Impacts: Rapid fire spread with any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. $$
617 WWUS86 KOTX 031554 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 854 AM PDT Mon Jul 3 2023 ...Gusty north winds and very dry conditions Monday... Very dry conditions with combine with breezy to gusty northerly winds on Monday through the Okanogan Valley, Waterville Plateau, and Western Columbia Basin. New fire starts will have the potential to spread rapidly. WAZ703-706-040600- /O.CON.KOTX.FW.W.0002.230703T1700Z-230704T0600Z/ Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706)- 854 AM PDT Mon Jul 3 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE OKANOGAN VALLEY AND WATERVILLE PLATEAU... * Affected Area: Fire Weather Zone 703 Okanogan Valley (Zone 703) and Fire Weather Zone 706 Waterville Plateau (Zone 706). * Winds: North 15 to 25 mph with gusts up to 35 mph. Local gusts to 40 mph. * Relative Humidities: 10 to 20 percent. * Impacts: Rapid fire spread with any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. $$ WAZ707-040600- /O.CON.KOTX.FW.W.0002.230703T1700Z-230704T0600Z/ Western Columbia Basin (Zone 707)- 854 AM PDT Mon Jul 3 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN COLUMBIA BASIN... * Affected Area: Fire Weather Zone 707 Western Columbia Basin (Zone 707). * Winds: North 12 to 20 mph with gusts up to 30 mph. * Relative Humidities: 8 to 15 percent. * Impacts: Rapid fire spread with any new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
937 WWUS86 KOTX 040442 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 942 PM PDT Mon Jul 3 2023 WAZ703-706-707-040545- /O.CAN.KOTX.FW.W.0002.000000T0000Z-230704T0600Z/ Okanogan Valley (Zone 703)-Waterville Plateau (Zone 706)- Western Columbia Basin (Zone 707)- 942 PM PDT Mon Jul 3 2023 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR OKANOGAN VALLEY, WATERVILLE PLATEAU, AND WESTERN COLUMBIA BASIN... The National Weather Service in Spokane has cancelled the Red Flag Warning. Breezy north winds will continue through this evening however sustained winds speeds have decreased closer to 10 mph while humidity levels have moistened above critical thresholds. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 2, 11:09 AM PDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 2, 11:09 AM PDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1109 AM PDT Sun Jul 2 2023
.SYNOPSIS...
A warm and dry weather pattern is expected through the week.
Breezy to locally windy conditions are expected in portions of
Central Washington today and Monday. Isolated mountain showers
and thunderstorms are possible for the Fourth of July Holiday.
&&
.DISCUSSION...
Today through Monday Night: A broad trough digging down from the
north will switch our winds westerly to northerly the next couple
days. This transition is already underway down the Okanogan Valley
and Highlands. The northerly flow will usher in drier air with
precipitable water values decreasing to 50-80 percent of normal
with dewpoints falling into the 20s and 30s. The dry air will
result in an abundance of sunshine still allowing most areas to
warm into the 80s despite the north flow. On Monday a mid level
wave dropping down over the region from the north is worth
monitoring for isolated shower development over the mountains in
the afternoon. 500mb temps are progged to fall to near -20C, with
850-500mb temperature lapse rates rather steep between 8-9 degrees
C/KM. Yet moisture is still a limiting factor, so POP's remain
only between 10-20 percent over the high terrain.
The north winds the next couple days will be enhanced down the
Okanogan Valley due to channeling effects. Sharp pressure rises in
southern BC this morning (as much as 7mb/3 hours observed) will
help bring a burst of winds down the valley this morning with
gusts up to 40 MPH. The pressure gradient weakens this afternoon
allowing winds to decrease. A few hours of near critical wind and
relative humidity thresholds are possible late this morning into
the early afternoon but confidence is too low for a fire weather
highlight. This changes on Monday. The mid level wave will
enhance mixing potential which will allow the north winds to last
longer into the afternoon and evening hours. These winds will
also impact the Waterville Plateau with critical wind and relative
humidity thresholds expected to be met. Thus a Fire Weather Watch
will be issued for this area. JW
Fourth of July through next Sunday: The trough that brought breezy
dry conditions over the weekend will be exiting into Montana
Tuesday. A reinforcing secondary wave will move down in the
northerly flow which has a 10-15% chance of kicking off some
showers and thunderstorms across the extreme corner of NE WA and
the northern ID Panhandle during the afternoon and evening hours.
Wednesday the upper level ridge builds into the Gulf of Alaska. A
cutoff low will move down in the northerly flow and set up off the
Pac NW coast. All ensemble members agree with this scenario
through Friday. Thereafter there are discrepancies in what to do
with the trough.
Temperatures will continue to be 4 to 12 degrees above average for
the beginning of July. 4th of July will be in the 80s to low 90s,
and the warming continues through the week. Thursday through
Saturday looks to be the warmest days, with highs in the 90s to
around 100.
Something we will be keeping an eye on is widespread smoke and
haze moving in from the Canadian wildfires. Have kept the mention
of haze for Tues/Wed, and have added it in for Thursday as
well...mainly across northeast WA and the northern ID Panhandle.
With the uncertainty for next weekend, have left the chance of
showers and thunderstorms in the forecast for Friday along the
Canadian border...but more so for Saturday and Sunday across the
Cascades, northern WA and the ID Panhandle. There is the potential
for some disturbances to move into the area from the southwest.
/Nisbet
&&
.AVIATION...
18Z TAFs: Overall lighter winds are expected today. However,
breezy and gusty northerly winds are still present through the
Okanogan Valley into the Waterville Plateau, mainly impacting OMK,
MWH, EPH. Wind gusts of 25-30 mph can be expected at the Omak
Airport until around 2 PM local time or so before winds decrease
through the evening hours. The northerly winds will spread out
across the basin albeit will be weaker in magnitude. Winds will
switch northerly to northeasterly by Monday and continue into the
4th. Winds will be particularly gusty down the Okanogan Valley on
Monday. Skies will remain clear through at least Monday morning
with VFR conditions prevailing. /Dewey
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 82 53 84 54 85 56 / 0 0 0 0 0 0
Coeur d'Alene 81 50 83 53 83 55 / 0 0 0 10 0 0
Pullman 80 46 83 48 83 53 / 0 0 0 0 0 0
Lewiston 90 60 91 60 91 62 / 0 0 0 0 0 0
Colville 81 44 82 49 85 50 / 0 0 0 0 10 10
Sandpoint 80 45 80 50 80 53 / 0 0 0 10 10 10
Kellogg 76 53 79 55 78 56 / 0 0 0 10 10 10
Moses Lake 87 57 89 56 91 59 / 0 0 0 0 0 0
Wenatchee 87 60 87 62 90 65 / 0 0 0 0 0 0
Omak 85 55 88 58 91 60 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from Monday morning through Monday evening
for Okanogan Valley (Zone 703)-Waterville Plateau (Zone
706).
&&The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:10 AM PDT | Fire Weather Watch | OTX | Douglas, Grant, Okanogan | 11 hr |
Nearby
Red Flag Warnings in Washington, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.